Michigan, 2007

Damaging Wind in Michigan, July 26, 2007

July 26, 2007 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm caused wind damage in Iron County on the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm caused wind damage in Iron County on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 26, 2:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT THU JUL 26 2007

.SHORT TERM (TONIGHT AND FRIDAY)...
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW OVER LOWER
MI...RIDGING OVER THE CENTRAL U.S. WITH A SHORTWAVE OVER SOUTH
CENTRAL CANADA AND ONE OVER THE DAKOTAS AND NORTHERN MN. THESE TWO
SHORTWAVES WILL AFFECT OUR WEATHER.

NAM SHOWING THE MN SHORTWAVE MOVING TO THE SE THIS AFTERNOON AND
TONIGHT AND REMAINING TO THE WEST OF CWA WITH THE UPPER LOW TO THE
EAST...SO AREA IS CAUGHT BETWEEN THE TWO SYSTEMS. NAM SHOWING SOME
WEAK 850-500 MB Q-VECTOR CONVERGENCE MOVING ACROSS TONIGHT ALONG
WITH SOME DEEPER MOISTURE. GFS SHOWS ABOUT THE SAME THING AND WILL
USE A BLEND FOR THIS FORECAST. WILL KEEP NUMEROUS POPS IN THE
FORECAST AS COLD FRONT MOVES ACROSS. AM STILL KIND OF WORRIED THAT
AREA COULD BE SPLIT WITH PCPN GOING AROUND THE AREA...BUT WILL GO
NUMEROUS AS COLD FRONT GOES THROUGH FOR NOW. LATE TONIGHT AS THE
WIND GOES NORTHERLY BEHIND THE COLD FRONT...THINKING IS LOW STRATUS
AND FOG WILL FORM IN UPSLOPE FLOW IN THE FAVORED AREAS OF MARQUETTE
COUNTY AND WILL PUT THAT IN. THE STRATUS AND FOG WILL TAKE A WHILE
TO BURN OFF AND SHOULD BE PREVALENT THROUGH THE MORNING.

ONE THING TO WATCH TONIGHT WILL BE FLOODING CONCERNS. THE STORMS ARE
MOVING VERY SLOWLY AND HAVE HEAVY RAIN WITH THEM. SEVERE WEATHER
CHANCES LOOK LOW WITH HIGH FREEZING LEVELS AND LOW SHEAR AND MOIST
SOUNDINGS UP TO 10000 FEET. WILL TAKE A REALLY STRONG UPDRAFT TO GET
LARGE HAIL. LUCKILY...IT HAS BEEN DRY...BUT FLOODING WITH TRAINING
OF ECHOES IS POSSIBLE AND WILL HAVE TO WATCH THEM THIS EVENING.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. FOR
TEMPERATURES...RAISED LOWS A BIT TONIGHT AND HIGHS FOR FRI. MAIN
REASON FOR RAISING HIGHS IS SEEMS LIKE WHEN A COLD FRONT COMES
THROUGH THE NIGHT BEFORE OR DURING THE MORNING...WE SEEM TO HEAT UP
MORE THAN WE THINK. MIXING 14C AIR DOWN FROM 850 MB GIVES ME HIGHS
IN THE LOWER 80S AND THIS SEEMS POSSIBLE WITH PLENTY OF SUN FOR FRI.

.LONG TERM (FRI NIGHT THROUGH NEXT THU)...
FRONT AND ANY PCPN CONCERNS SHOULD BE OUT OF CWA BY 00Z SAT. LARGE
AREA OF HIGH PRES CURRENTLY OVER SOUTHWEST CANADA SHIFTS ACROSS
UPPER GREAT LAKES THROUGH SAT. LIGHT SYNOPTIC WINDS LEAD TO LAKE
BREEZES ON LK SUPERIOR SAT. RIDGE AXIS APPEARS TOO FAR NORTH TO
ALLOW MUCH IN WAY OF LK BREEZE ON LK MI UNTIL POSSIBLY LATE IN THE
DAY. MODEL AGREEMENT SOLID INTO SUN SHOWING THE RIDGE SLOWLY
SHIFTING INTO THE CENTRAL GREAT LAKES. LIGHT WINDS LEAD TO MORE LK
BREEZES OFF BOTH LAKES FOR SUN. DESPITE LAKE BREEZES...INLAND TEMPS
ON BOTH DAYS SHOULD REACH THE LOWER 80S.

GFS ALONG WITH CANADIAN CONTINUES TO INDICATE POTENTIAL FOR A COLD
FRONT TO DROP ACROSS LK SUPERIOR AND PORTIONS OF NORTHERN UPR MI ON
MON. GFS STARTED TO SHOW THIS IDEA YDY AND NOW HAS BEEN CONSISTENT
WITH THIS SOLUTION. IDEA MAKES SOME SENSE AS H5 RIDGE ON MON REMAINS
TO THE WEST. SHORTWAVES IN THE NW FLOW ARE WEAK AT THIS POINT AND
STAY ALONG OR NORTH OF LK SUPERIOR. GLOBAL CANADIAN GEM ONLY
GUIDANCE POINTING TO PCPN ALONG THE FRONT ON MON. MODIFYING GFS
SOUNDINGS FOR EXPECTED TEMPS/DEWPOINTS YIELDS CAPES OF OVR 1500J/KG
BUT ALSO CINH VALUES ABOVE 100J/KG AS H85-H5 LAYER IS STILL QUITE
WARM BENEATH SHALLOW COOL PUSH. LEFT ANY POPS OUT OF FORECAST FOR
NOW BUT DID TWEAK TEMPS AND WINDS OVER NORTHERN UPR MI.

AFTER FLIRTING WITH EDGE OF RIDGE OVR CENTRAL CONUS FOR MUCH OF
NEXT WEEK...HEIGHTS BEGIN TO FALL LATE IN THE WEEK WITH A SFC COLD
FRONT DUE IN ON THU. FIRST IMPACT FROM FRONT IS CHANCE OF SHOWERS
AND THUNDERSTORMS LATE WED NIGHT INTO THU. SECOND IMPACT IS A BRIEF
INTRUSION OF COOLER AIR FOR FRI. GENERALLY FAVORED HPC IDEA OF
QUICKER FRONTAL PASSAGE THAN SHOWN BY 00Z GFS. LOOKS LIKE 06Z GFS
IN ADDITION TO 00Z ECMWF AND 00Z CANADIAN ALL SHOW BOUNDARY MOVING
INTO UPR MI BY 12Z THU. BASED ON THIS TIMING...HIGHEST POPS ARE
CENTERED ON THU. TEMPERATURES AHEAD OF THE FRONT WILL BE ABOVE
NORMAL...BUT NOT TOO DIFFERENT FM WHAT HAS OCCURRED RECENTLY. MAY
SEE ANOTHER DAY OF LWR 90S ON WED WITH STRENGTHENING SW WINDS AHEAD
OF FRONT AND H85 TEMPS AROUND +20C.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...
FOG AT KSAW HAS HAD A TOUGH TIME BURNING OFF THIS MORNING AND
CONTINUES INTO EARLY AFTERNOON. THINKING STILL IS FOG WILL BURN
OFF...BUT WILL TAKE ITS TIME THIS AFTERNOON AS TAMDAR SOUNDING SHOWS
DEEP MOISTURE UP TO 700 MB...WITH FOG LAYER SHALLOW UP TO 925 MB.
AS FOG BURNS OFF...CONDITIONS SHOULD GO VFR AT SAW. VFR CONDITIONS
CONTINUE AT CMX AND AT SAW UNTIL THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THE EVENING IN BOTH PLACES WHERE CONDITIONS WILL GO IFR FOR
VIS AND CIGS IN MVFR CATEGORY. RAIN WILL REDUCE THE VIS AT BOTH
PLACES. LATE TONIGHT...FOG SHOULD REFORM AT KSAW WITH UPLSOPE FLOW
WHEN FRONT COMES THROUGH AND WILL TAKE A WHILE FOR THE STRATUS AND
FOG TO BURN OFF AT SAW THU MORNING. CMX ONCE THE FRONT GOES
THROUGH...CONDITIONS WILL GO BACK TO VFR.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
FOG WILL PERSIST THROUGH FRIDAY MORNING OVER LAKE SUPERIOR UNTIL A
COLD FRONT MOVES THROUGH THE LAKE WHICH WILL BRING IN DRIER AIR AND
HELP TO MIX THE MARINE LAYER A BIT. AS THIS FRONT MOVES THROUGH
...WINDS SHOULD GO TO THE NORTH 10 TO 20 KT AND THEN AS HIGH
PRESSURE BUILDS IN...WINDS WILL CALM BACK DOWN AND NO GALES
FORESEEN.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION/MARINE...GM
LONG TERM...JLA
Hazardous weather outlook, Jul 26, 1:28 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
328 PM EDT THU JUL 26 2007

MIZ001>007-009>014-084-085-271200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
328 PM EDT THU JUL 26 2007 /228 PM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING...
THEN CONTINUE THROUGH THE NIGHT. THE PRIMARY HAZARDS FROM THE
STORMS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAIN. THE HEAVY RAIN MAY PRODUCE PONDING OF WATER ON ROADS AND
LEAD TO RISES ON SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING OVER CENTRAL
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

LSZ221-241>248-263-264-271200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
328 PM EDT THU JUL 26 2007 /228 PM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL OF LAKE
SUPERIOR. THE MAIN HAZARDS FROM THE STORMS ARE HEAVY RAIN AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-271200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
328 PM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS EVENING. THE
PRIMARY HAZARDS WITH THE STORMS ARE HEAVY RAIN AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

In the hours before

Special weather statement, Jul 26, 1:39 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
339 PM EDT THU JUL 26 2007

MIZ005-262045-
MARQUETTE-
339 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 445 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTH OF BIG BAY...OR 16
MILES NORTH OF ISHPEMING.  THESE STORMS ARE MOVING EAST AT 5 MPH.

DUE TO THE SLOW MOVING NATURE OF THESE STORMS HEAVY DOWNPOURS ARE
EXPECTED. AS A RESULT OF THESE LOCALLY HEAVY DOWNPOURS...PONDING OF
WATER ON ROADWAYS IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SILVER LAKE BASIN.
  HALFWAY VILLAGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PEARSON
Special weather statement, Jul 26, 2:31 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT THU JUL 26 2007

MIZ004-262130-
BARAGA-
431 PM EDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR BARAGA COUNTY UNTIL 530 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COVINGTON...OR 13 MILES SOUTH OF LANSE.
THIS STORM WAS MOVING SOUTHEAST AT 5 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON.
  NED LAKE.
  THREE LAKES.

RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE FROM THE THUNDERSTORM.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KC
Special weather statement, Jul 26, 3:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
555 PM EDT THU JUL 26 2007

MIZ010-262330-
IRON-
455 PM CDT THU JUL 26 2007

...SIGNIFICANT WEATHER ALERT FOR IRON COUNTY UNTIL 630 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTH OF SIDNAW...OR 20
MILES NORTH OF IRON RIVER.  THIS STORMS WERE MOVING SOUTH AT 15 MPH
AND WILL IMPACT WESTERN IRON COUNTY THROUGH 630 PM CDT.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PERCH LAKE.
  GIBBS CITY.
  BEECHWOOD.
  GOLDEN LAKE.
  MINERAL HILLS.
  IRON RIVER.

RAINFALL AMOUNTS OF 3 INCHES ARE POSSIBLE FROM THESE THUNDERSTORMS.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

KC

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iron

When
July 26, 4:45 PM CST to 4:46 PM CST
Where
Iron County, 3 mi E of Gibbs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.230, -88.637

Three-inch diameter tree limbs felled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52327.